I have been on [Biologic X] for over a year and while it seems to be helping my Crohn's disease, I can't stand the reactions anymore. The first few infusions ended me in the hospital with flu like symptoms, and then I got sick during another one and they gave me some drugs to counteract the effect. Now for about 7 months I have been breaking out with horrible burning rashes on my hands and feet and nothing takes away the pain.
Online posts most commonly discussed the negative aspects of biologics (55%).24 The most frequently discussed topic revolved around side effects that patients experienced because of the medicines. Individuals commented on specific side effects such as fatigue, rash/skin problems, infections, hair loss, and headaches. They also mentioned their concerns about potential side effects, increased cancer risk, pregnancy safety, and a weakened immune system. Below is an example of a social media post from an individual who had significant side effects as a result of taking biologics:
The possibility of developing cancer was also an important issue discussed by individuals either taking or considering starting biologic therapies:
I am quite nervous about starting this medication. Although I know that the Crohn's needs to be treated, the potential side effects of [Biologic X] that I have read about scare the heck out of me. I have read that people of my age/sex are more prone to the cancer side effects. I'm worried about working on one problem and starting a whole new one.